Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 17, NWS Amarillo, TX

March 5, 201815 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Mar 5, 2018, 7:39 PM CST for 15 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Mar 6, 2018, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2018, 7:39 PM CST (01:39 UTC)
In effect from
Mar 6, 2018, 10:00 AM CST
Expired
Mar 6, 2018, 6:00 PM CST
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 89 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4586 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS84 KAMA 060139
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
739 PM CST Mon Mar 5 2018

OKZ002-003-TXZ003>005-009-010-061345-
/O.UPG.KAMA.FW.A.0014.180306T1700Z-180307T0100Z/
/O.NEW.KAMA.FW.W.0017.180306T1600Z-180307T0000Z/
Texas-Beaver-Hansford-Ochiltree-Lipscomb-Roberts-Hemphill-
739 PM CST Mon Mar 5 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL AND EASTERN
OKLAHOMA PANHANDLE AND THE NORTHEAST TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 10 AM to 6 PM CST Tuesday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Oklahoma...Texas and Beaver. In Texas... 
  Hansford...Ochiltree...Lipscomb...Roberts and Hemphill.

* 20 Foot Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 9 percent.

* Red Flag Threat Index...5 to 7.

* Timing...10 AM to 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ001-TXZ002-008-014-015-020-061345-
/O.NEW.KAMA.FW.W.0017.180306T1600Z-180307T0000Z/
Cimarron-Sherman-Hutchinson-Gray-Wheeler-Collingsworth-
739 PM CST Mon Mar 5 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN OKLAHOMA
PANHANDLE AND THE NORTH CENTRAL AND SOUTHEAST TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 10 AM to 6 PM CST Tuesday.

* Affected Area...In Oklahoma...Cimarron. In Texas...Sherman... 
  Hutchinson...Gray...Wheeler and Collingsworth.

* 20 Foot Winds...North 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Red Flag Threat Index...3 to 6.

* Timing...10 AM to 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
3 follow-up statements
611 
WWUS84 KAMA 061050
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
450 AM CST Tue Mar 6 2018

OKZ001>003-TXZ002>005-008>010-014-015-020-062200-
/O.CON.KAMA.FW.W.0017.180306T1600Z-180307T0000Z/
Cimarron-Texas-Beaver-Sherman-Hansford-Ochiltree-Lipscomb-
Hutchinson-Roberts-Hemphill-Gray-Wheeler-Collingsworth-
450 AM CST Tue Mar 6 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
VALUES FOR THE OKLAHOMA PANHANDLE AND THE NORTHEAST HALF OF THE 
TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Sherman...Hansford...Ochiltree...Lipscomb...
  Hutchinson... Roberts...Hemphill...Gray...Wheeler and 
  Collingsworth.

* 20 Foot Winds...Northwest to north winds 15 to 30 mph with 
  higher gusts. 

* Relative Humidity...As low as 8 to 10 percent.

* Red Flag Threat Index...3 to 7.

* Timing...Critical fire weather conditions are forecast to begin
  around 10 AM this morning and end around 6 PM today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Andrade

For more information from the National Weather Service visit...
www.weather.gov/ama
627 
WWUS84 KAMA 061656
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
1056 AM CST Tue Mar 6 2018

TXZ001-007-013-018-019-070000-
/O.EXA.KAMA.FW.W.0017.000000T0000Z-180307T0000Z/
Dallam-Moore-Carson-Armstrong-Donley-
1056 AM CST Tue Mar 6 2018

...RED FLAG WARNING EXPANDED AND IN EFFECT UNTIL 6 PM CST THIS 
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect until 6 PM CST this evening.

* Affected Area...In Texas...Dallam...Moore...Carson...Armstrong 
  and Donley.

* 20 Foot Winds...Northwest to north winds 10 to 25 mph with 
  higher gusts.

* Relative Humidity...As low as 8 to 10 percent.

* Red Flag Threat Index...2 to 4.

* Timing...Critical fire weather conditions are ongoing and forecast
  to end around 6 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ001>003-TXZ002>005-008>010-014-015-020-070000-
/O.CON.KAMA.FW.W.0017.000000T0000Z-180307T0000Z/
Cimarron-Texas-Beaver-Sherman-Hansford-Ochiltree-Lipscomb-
Hutchinson-Roberts-Hemphill-Gray-Wheeler-Collingsworth-
1056 AM CST Tue Mar 6 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR THE
OKLAHOMA PANHANDLE AND THE NORTHEAST HALF OF THE TEXAS 
PANHANDLE...

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Sherman...Hansford...Ochiltree...Lipscomb...
  Hutchinson... Roberts...Hemphill...Gray...Wheeler and 
  Collingsworth.

* 20 Foot Winds...Northwest to north winds 15 to 30 mph with  
  gusts to 45 mph.

* Relative Humidity...As low as 8 to 10 percent.

* Red Flag Threat Index...3 to 7.

* Timing...Critical fire weather conditions are ongoing and
  forecast to end around 6 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
773 
WWUS84 KAMA 070004
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
604 PM CST Tue Mar 6 2018

OKZ001>003-TXZ001>005-007>010-013>015-018>020-070115-
/O.EXP.KAMA.FW.W.0017.000000T0000Z-180307T0000Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Moore-Hutchinson-Roberts-Hemphill-Carson-Gray-Wheeler-Armstrong-
Donley-Collingsworth-
604 PM CST Tue Mar 6 2018

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

The strong northerly and northeasterly winds have diminished to
less than 20 mph. Therefore, the Red Flag Warning has been allowed
to expire at 6 PM CST.

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 5, 5:39 PM CST, 2 hours earlier.

Area forecast discussion, Mar 5, 5:39 PM CST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
539 PM CST Mon Mar 5 2018

.AVIATION...
Winds will generally remain below 10 knots overnight. North and
northwest winds will then pick up by mid to late morning. DHT and
AMA should increase to around 15 knots with some occasional
higher gusts and GUY should increase to around 25 knots with
higher gusts. Skies are expected to remain VFR.

&&

.PREV DISCUSSION... /Issued 508 PM CST Mon Mar 5 2018/

DISCUSSION...

Synoptic Setup...A somewhat convoluted upper pattern is analyzed on
water vapor this afternoon with several upr lows spinning in or
around the CONUS. The low that crossed just north of us yesterday is
meandering around the Cornhusker state today with northwest flow
noted in its wake. As this low moves northeast later this week,
split zonal flow will briefly develop in its wake until a powerhouse
jet of 140+ kts dives south from the Aleutians and carves out a new
eastern Pacific trough. This feature will be worth watching as there
could be enough energy to initiate a more active pattern in the srn
Plains by mid-March. Before that happens though, a piece of this jet
looks to leak out a bit early and duck through the central Plains as
an Alberta clipper this weekend. After a week mostly devoid of
significant sfc frontal activity, this clipper will likely push a
decent cold front through the area this weekend.

Temperatures...Highs and lows will remain at or slightly below
normal through Wednesday before surging back above normal into the
70s on Thu, Fri, and probably Sat (depends on frontal timing). Temps
will probably be a bit cooler Sun and Mon behind the aforementioned
front.

Precip Chances...Haha.

Fire Weather...Fuels are assuredly drying out rapidly and have been
since the low clouds cleared on Sunday.  Though yesterday's ERC
Percentiles were in the mid 40s in the eastern Texas Panhandle,
dewpts well below zero contributing to RH values of 5-8% since
earlier this morning should provide fairly accelerated drying in
spite of temps only in the 50s and 60s.  Another night with very
limited RH recovery of only around 30-40% should result in fuels
supportive of ignitions in most areas tmrw.  Therefore, replaced
Fire Weather Watch on Tue with a Red Flag Warning and expanded it
another tier or so of counties.

In spite of not matching a typical Southern Great Plains Wildfire
Outbreak pattern and not having a fire-effective low level thermal
ridge, temperatures will be warm enough, RH's will be low enough,
and winds will be strong enough to support a "medium to almost
higher end" RFW in the far NE. With RFTI values pushing 7 and ERCG
values in the far NE likely around the 90th percentile, any fire
starts may well resist suppression.

We'll get a chance to catch our breath fire weather-wise the rest of
the week with only a few lower-end RH based RFW days possible in the
SW TX Panhandle later this week.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 7 PM CST this evening for the following
     zones: Lipscomb...Ochiltree.

     Red Flag Warning from 10 AM to 6 PM CST Tuesday for the
     following zones: Collingsworth...Gray...Hansford...
     Hemphill...Hutchinson...Lipscomb...Ochiltree...Roberts...
     Sherman...Wheeler.

OK...Red Flag Warning until 7 PM CST this evening for the following
     zones: Beaver.

     Red Flag Warning from 10 AM to 6 PM CST Tuesday for the
     following zones: Beaver...Cimarron...Texas.

&&

15/3
Hazardous weather outlook, Mar 5, 7:33 PM CST, 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
733 PM CST Mon Mar 5 2018

OKZ001>003-TXZ001>020-061345-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
733 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to critical fire weather conditions can be expected
Tuesday, especially across the central and eastern Oklahoma
Panhandle and the northeastern Texas Panhandle. A Red Flag Warning
is in effect from 10 AM to 6 PM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Tuesday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 9:43 AM CSTWind AdvisoryAMAHemphill, Lipscomb8 hr

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.